MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5IVL5060
Medical Device Problem Codes Material Separation (1562); Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 10/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the subject device is anticipated but has not yet begun.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.The root cause for the reported detached balloon or catheter component and balloon loss of pressure could not be determined with the limited information available.
 
Event or Problem Description
A shockwave m5 peripheral lithotripsy (ivl) device was used to treat a lesion in the superficial femoral artery (sfa).The shockwave m5 peripheral lithotripsy (ivl) device showed a balloon loss of pressure at the second cycle of pulses.The physician then started to pull the catheter out and, upon removal, the physician encountered resistance and the ivl catheter got trapped into the introducer sheath causing part of the ivl balloon to break off.A portion of the ivl balloon remained in the artery of the patient, the physician elected not to treat/remove the detached component due to the critical condition of the patient.As of the date of this report, no patient sequelae have been reported.
 
Additional Manufacturer Narrative
The ivl balloon catheter was received for investigation and damage to the balloon and catheter was confirmed.Approximately 3cm.Of the distal portion of the ivl catheter was not returned and is reported to still remain in the patient.The balloon was observed to be torn and a portion of the device broke off.As of the date of this report, no patient sequelae has been reported and the patient has not returned for a routine follow up and is continuing to be monitored.The cause for the reported balloon loss of pressure and subsequent detachment of balloon components could possibly be attributed to calcium within the patient's anatomy causing difficulties to remove the device upon withdrawal.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.

Brand Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key12937176
Report Number3015053858-2021-00024
Device Sequence Number4805997
Product Code PPN
UDI-Device Identifier00195451000157
UDI-Public(01)00195451000157(17)230131(10)P210125E
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
CE 595604
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model NumberM5IVL5060
Device Catalogue NumberM5IVL5060
Device Lot NumberP210125E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2021
Supplement Date Received by Manufacturer11/11/2021
Initial Report FDA Received Date12/06/2021
Supplement Report FDA Received Date12/29/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.014 ASAHI GUIDEWIRE; TERUMO 6F SHEATH
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age70 YR
Patient SexMale